Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 125, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2015, 12:46 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2015, 12:46 AM CDT (05:46 UTC)
- Expired
- Aug 16, 2015, 1:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Minneapolis radar (KMPX), 199 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS53 KFGF 160546
SVRFGF
MNC111-159-160615-
/O.NEW.KFGF.SV.W.0125.150816T0546Z-150816T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1246 AM CDT SUN AUG 16 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 115 AM CDT
* AT 1245 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
WRIGHTSTOWN...OR 29 MILES NORTH OF ALEXANDRIA...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
VERNDALE AROUND 1255 AM CDT.
ALDRICH AROUND 100 AM CDT.
STAPLES AIRPORT AROUND 110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4638 9473 4637 9473 4637 9516 4611 9515
4611 9558 4653 9506 4653 9478 4639 9478
4640 9476 4638 9475
TIME...MOT...LOC 0545Z 274DEG 37KT 4630 9515
HAIL...1.00IN
WIND...60MPH
$$
JK2 follow-up statements
226
WWUS53 KFGF 160602
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
102 AM CDT SUN AUG 16 2015
MNC111-160611-
/O.CAN.KFGF.SV.W.0125.000000T0000Z-150816T0615Z/
OTTER TAIL MN-
102 AM CDT SUN AUG 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4637 9504 4653 9489 4653 9478 4637 9478
TIME...MOT...LOC 0601Z 264DEG 60KT 4640 9475
$$
MNC159-160615-
/O.CON.KFGF.SV.W.0125.000000T0000Z-150816T0615Z/
WADENA MN-
102 AM CDT SUN AUG 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN WADENA COUNTY...
AT 101 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STAPLES
AIRPORT...OR 26 MILES WEST OF BRAINERD...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN WADENA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4637 9504 4653 9489 4653 9478 4637 9478
TIME...MOT...LOC 0601Z 264DEG 60KT 4640 9475
HAIL...1.00IN
WIND...60MPH
$$
VG439
WWUS53 KFGF 160612
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 AM CDT SUN AUG 16 2015
MNC159-160621-
/O.EXP.KFGF.SV.W.0125.000000T0000Z-150816T0615Z/
WADENA MN-
112 AM CDT SUN AUG 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WADENA COUNTY
WILL EXPIRE AT 115 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4637 9504 4653 9489 4653 9478 4637 9478
TIME...MOT...LOC 0609Z 274DEG 37KT 4640 9475
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:47 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 15, 11:47 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1147 PM CDT SAT AUG 15 2015 .UPDATE... ISSUED AT 1146 PM CDT SAT AUG 15 2015 THUNDERSTORMS CONTINUE OVER THE EASTERN ZONES. STRONGEST STORMS WERE IN OTTER TAIL COUNTY. MIXED LAYER CAPES WERE AROUND 2000-3000 J/KG. STORMS WERE MOVING INTO AN AREA WITH LESS SHEAR. NO CHANGES MADE TO THE CURRENT FORECAST. UPDATE ISSUED AT 948 PM CDT SAT AUG 15 2015 ABERDEEN SOUNDING INDICATED A CAP AROUND THE 750 TO 800 HPA LAYER. A MUCH WEAKER CAP WAS NOTED ON THE BIS SOUNDING IN THE SAME LAYER AND ANOTHER WEAK CAP AT 650 HPA. CAP HELD STORMS FROM FORMING UNTIL LATE AFTERNOON. LOW LEVEL JET NOSES INTO SOUTHERN ONTARIO OVERNIGHT. PRECIPITABLE WATER WAS PUSHING 2 INCHES ALONG THE WIND SHIFT LINE. HEALTHY STORM WAS LOCATED OVER BARNES COUNTY. OTHER STORM TRYING TO FORM OVER KITTSON/ROSEAU AND MARSHALL COUNTIES. WIND SHIFT EXTENDS FROM CARIBOU MN TO VALLEY CITY ND. COLD FRONT WAS MOVING INTO THE NORTHWEST ZONES OR FROM LANGDON TO DEVILS LAKE. SURFACE BASED CAPES REMAIN AROUND 3 TO 4 THOUSAND J/KG. CIN EXPECTED TO SLOWLY INCREASE THROUGH THE EVENING AND WOULD EXPECT THUNDERSTORMS TO SLOWLY THROTTLE DOWN. UPDATE ISSUED AT 703 PM CDT SAT AUG 15 2015 THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG. SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL LET HEAT ADVISORY EXPIRE AT 7 PM. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT AUG 15 2015 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD. SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE. POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES COOLER THAN THIS MORNING. COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES. CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S ALONG THE INTERNATIONAL BORDER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT AUG 15 2015 COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S. NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL. DEEP UPPER TROUGH WILL BE EXITING THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION). ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1146 PM CDT SAT AUG 15 2015 CIGS IF ANY WERE GENERALLY ABOVE 7 THOUSAND FT AND WERE MOSTLY ON THE MN SIDE OF THE RED RIVER. VFR CIGS EXPECTED OVERNIGHT AND SUN. SOME MID/HIGHS CLOUDS OVER SD (CIGS AOB 12 THOUSAND FT) WILL ROTATE NORTH AND EAST TONIGHT AND SUN ACROSS ND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...HOPPES SHORT TERM...VOELKER LONG TERM...TG/VOELKER AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SAT AUG 15 2015 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 160900- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 400 AM CDT SAT AUG 15 2015 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027>032-040-160900- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 400 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 15, 9:42 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST ESE TOWER CITY 46.93N 97.68W
08/15/2015 M56.00 MPH CASS ND MESONET
56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
AG COOP NEAR TOWER CITY
&&
PJSLocal storm report, Aug 15, 10:13 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST LEONARD 46.65N 97.25W
08/15/2015 M57 MPH CASS ND MESONET
57 MPH WIND GUST RECORDED BY NDAWN SENSOR NEAR LEONARD ND
&&
PJSLocal storm report, Aug 15, 10:18 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 5 N LEONARD 49.00N 97.75W
08/15/2015 M57.00 MPH PEMBINA ND MESONET
57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
OF LEONARD ND
&&
PJSLocal storm report, Aug 15, 11:03 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1103 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 5 N LEONARD 46.72N 97.25W
08/15/2015 M57.00 MPH CASS ND MESONET
57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
OF LEONARD ND
&&
PJSLocal storm report, Aug 16, 12:25 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1225 AM CDT SUN AUG 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL NEW YORK MILLS 46.52N 95.37W
08/16/2015 M1.50 INCH OTTER TAIL MN TRAINED SPOTTER
&&
JKAISERLocal storm report, Aug 16, 12:41 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1241 AM CDT SUN AUG 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL HENNING 46.32N 95.44W
08/16/2015 M1.00 INCH OTTER TAIL MN TRAINED SPOTTER
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:15 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.